Back to Ask the Diabetes Team Ask the Diabetes Team

From Milford, Delaware, USA:

My five year old daughter was diagnosed with type 1 diabetes several weeks ago and she has asthma. She is accepting treatment and diet very well, and we are doing her all that has been suggested. However, her sugars remain highly variable. I am concerned that her asthma and her medications for it are making her diabetes more difficult to control. Do you have experience or information that may help us?


Asthma medications can complicate treatment. When your daughter has an asthma flare, she has likely used steroid medications such as Prelone, Pediapred or prednisone. These medications can easily result in higher blood sugars. Inhaled steroids such as Flovent and Azmacort are less likely to have a dramatic effect on blood sugars. Your daughter's pediatrician should be able to give you some good advice for keeping her asthma under good control and limiting the frequency and dosing of any steroids. Routine medicines for asthma like Albuterol should not have a significant effect on blood sugars.


[Editor's comment: Also, see Your doctor advises using steroids, at the Diabetes Monitor. WWQ]

Original posting 23 Apr 2001
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.